We have an 85 year old woman on the floor with pneumonia. She is not on any diuretics or anti-epileptic meds, no vomitting, no diarrhea. Her sodium continues to drop. A couple of days ago it was 126, then 123, yesterday 122. I told the nurse you need
to call the doctor. She was like, well he was here this morning, he should have seen that sodium level. I said no "call". What are the dangers of having a low sodium level? What is usually done about it? Can you salt the patients food or is that too simplistic? She told me he ordered some urine testing and change the IV to NS. She had been on 1/2NS. The patient has a past hx of CHF.
Jul 29, '06
You did say the doctor changed the iv fluids from 1/2 NS to NS. And i summize he reordered labs for the next morning? Was there a change in mental status? Did the patient have a fluid restriction placed and diet order was appropriate?
Its a little difficult because we dont know WHY the patient was there but sometimes those things adjust themselves with the patients health status. So to prevent oversalting someone, as long as she isnt having any symptoms, see what the IV change does for her.
Last edit by meownsmile on Jul 29, '06